Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Mobile, AL

June 17, 2004Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2004, 3:38 PM CDT for Escambia County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 3:38 PM CDT (20:38 UTC)
Expired
Jun 17, 2004, 4:15 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, FL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS54 KMOB 172038
SVRMOB
FLC033-172115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALNUT HILL...OR ABOUT 17
  MILES EAST OF BAY MINETTE...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRATT BY 355 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3077 8756 3081 8739 3100 8740 3099 8761

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT THU JUN 17 2004

.SHORT TERM...LATEST SFC MAP AND WATER VAPOR LOOPS SHOW WEAK TROP
WAVE MOVING EAST ACROSS THE NORTHEAST AND EAST CENTRAL GULF
STRETCHING NORTH ALONG THE CENTRAL FL PANHANDLE...THUS GIVING WAY TO
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A DEVELOPING
SEABREEZE BOUNDARY STRETCHING FROM MOBILE AL TO THE EAST FL
PANHANDLE. LATEST SOUNDINGS ACROSS THE REGION SHOW SOME MID LEVEL
DRY AIR ALOFT SUGGESTING MAYBE A CHANCE FOR AN ISOLATED DOWNBURST
OR SMALL HAIL THOUGH MID LEVEL FORCING FOR DEEPER CONVECTION IS
RATHER LIMITED. WITH THIS WILL RAISE POPS TO 30 TO 50 PERCENT OVER
MOST COASTAL SECTIONS OF THE CWFA FOR THIS EVENING. LATEST RUC AND
ETA SOLUTIONS IN FAIR AGREEMENT WITH CURRENT PATTERN ACROSS THE
EASTERN PART OF THE COUNTRY WITH DEEP RIDGING OCCURRING ACROSS MUCH
OF THE SOUTHEAST TO THE FL PAN WITH WEAK MID LEVEL FORCING OCCURRING
FURTHER SOUTH OVER THE EAST CENTRAL GULF. TO THE WEST REMNANTS OF
OLD TROF CONTINUES TO LINGER MOSTLY AT THE SFC...MAINLY OVER EASTERN
TEXAS STRETCHING INTO N LA...GIVING WAY TO MORE SCATTERED TO
NUMEROUS THUNDERSTORMS FOR THAT PART OF THE COUNTRY. BY SAT THIS
WEAKENING SFC FEATURE WILL PUSH EAST SOUTHEAST INTO CENTRAL MS AND
AL BECOMING REINFORCED LATER IN THE WEEKEND AS NEXT S/W PUSHES
SOUTHEAST FROM THE CENTRAL PLAINS AND MID MS VALLEY. WITH THIS WILL
HAVE TO RAISE POPS MAINLY FOR THE AFTERNOON AND EVENING HOURS ON SAT
CONTINUING WITH SCATTERED POPS FOR SUN. CURRENT FCST TEMPS LOOK
CLOSE TO MAV/ETA MOS GUIDANCE WITH AFT HIGHS NEAR 90 AND LOWS IN THE
MID TO UPPER 70S.

&&

.EXTENDED...DEEP RIDGE BEGINS TO REBUILD FROM THE EAST BY TUES WITH
CONTINUED AFT SHOWERS AND THUNDERSTORMS FOR MUCH OF THE REGION...
MAINLY FROM AFTERNOON HEATING...SUFFICIENT LOW LEVEL MOISTURE AND
HIGH INSTABILITIES. CURRENT MRF GUIDANCE CONTINUES TO SHOW TEMPS TO
NEAR SEASONABLE LEVELS...NEAR 90 BY EACH AFTERNOON WITH MINS IN THE
MID TO UPPER 70S.

&&

.MARINE...LIGHT SOUTHERLY FLOW WILL DOMINATE AL/NW FL COASTAL
WATERS INTO SATURDAY. A SYSTEM PASSING OVER THE SOUTHEASTERN CONUS
LATER SATURDAY THROUGH SUNDAY WILL MOVE A WEAK FRONT NEAR THE
NORTHERN GULF COAST. HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL
SHIFT SOUTHWARD A BIT...PROVIDING A MORE SOUTHWEST TO WEST FLOW OVER
COASTAL WATERS SATURDAY NIGHT INTO MONDAY...WITH HIGH PRESSURE OVER
THE WESTERN ATLANTIC SHIFTING NORTHWARD AND A RETURN TO SOUTHERLY
FLOW LATER MONDAY INTO WEDNESDAY.

/16

.FIRE...NO CONCERNS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     76 89 76 88 / 30 50 20 50
PENSACOLA  77 89 77 89 / 40 50 20 50
DESTIN     78 88 78 88 / 50 50 20 50
EVERGREEN  73 90 73 89 / 20 50 20 50
WAYNESBORO 73 91 74 90 / 20 50 20 50
CAMDEN     74 92 74 90 / 20 50 20 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

/32

&&
Hazardous weather outlook, Jun 17, 5:45 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT THU JUN 17 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171900-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
545 AM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
MORNING...A FEW OF THE THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN AND
GUSTY WINDS. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.